Burning hands from the chemo

6 Posts | Page(s): 1 

Burning hands from the chemo

by Karen_J on Fri Aug 07, 2009 12:00 AM

Quote | Reply
My sister was diagnosed with Epithelial Metastatic clear cell cancer at stage IIC.  She  was started on a 6 session treatment of Paclitaxel and carboplatin.  After her first session, she felt fine for two days...then all hell broke loss.  She expected the nausia, but the worst side effect was the burning in her hands.  She went to the emergency room and was told to put hot compresses on them.  Of course, that made them worse. She is allergic to morphine, and doesn't tolerate vicadem well, so she eventually figured out on her own to put her hands in ice water....and that helped some.  What is concerning me, is that now she does not want to continue treatments.  She said that that was the worst day of her life and she would not do that again. We had never heard of this side effect...and apparently, neither had the emergency room physician. Has anyone else had this reaction.....and what can help this?  I am afraid she will not continue her chemo if we can't figure out a better way.  Her insurance doesn't cover going to the Cancer Institute of America where I know they do the fractionated dose chemo that may be easier to tolerate. We don't know where to turn.  We are so new at this...I would really appreciate any advice.   

RE: Burning hands from the chemo

by Lisa777 on Fri Aug 07, 2009 12:00 AM

Quote | Reply

 

On 8/7/2009 Karen J wrote:

My sister was diagnosed with Epithelial Metastatic clear cell cancer at stage IIC.  She  was started on a 6 session treatment of Paclitaxel and carboplatin.  After her first session, she felt fine for two days...then all hell broke loss.  She expected the nausia, but the worst side effect was the burning in her hands.  She went to the emergency room and was told to put hot compresses on them.  Of course, that made them worse. She is allergic to morphine, and doesn't tolerate vicadem well, so she eventually figured out on her own to put her hands in ice water....and that helped some.  What is concerning me, is that now she does not want to continue treatments.  She said that that was the worst day of her life and she would not do that again. We had never heard of this side effect...and apparently, neither had the emergency room physician. Has anyone else had this reaction.....and what can help this?  I am afraid she will not continue her chemo if we can't figure out a better way.  Her insurance doesn't cover going to the Cancer Institute of America where I know they do the fractionated dose chemo that may be easier to tolerate. We don't know where to turn.  We are so new at this...I would really appreciate any advice.   

Hi Karen,

I found this link describing perpheral neuropathy that sometimes happens due to chemo, and hope it helps answer some questions. It sounds like this is an uncommon adverse effect and surely she'll want to talk to her oncologist about it. If he or she hasn't heard of it before, you may want to search for a different doctor, as I see it is known to the majority of professionals in the field; just a thought.

Please let us know how she does.

Lisa in AZ 

 

 

 

http://www.cancer.gov/cancertopics/chemo-side-effects/nerve

RE: Burning hands from the chemo

by kendrajh on Fri Aug 07, 2009 12:00 AM

Quote | Reply
I agree that it is probably peripheral neuropathy. There is a neuro specific medication for that pain that is not an opiod. The older version is Neurontin, and its newer cousin is Lyrica. I had neuropathies with my chemo and They cut my dosage a bit. Still had some, but it wasn't as bad. Have to walk a fine line between effectiveness and symptom control. Discuss this with your oncologist, not the ER docs. I hope your infusion center has a call line for questions. Take care and best wishes on your journey.

RE: Burning hands from the chemo

by Karen_J on Fri Aug 07, 2009 12:00 AM

Quote | Reply

Did anyone try getting a port in your chest to administer the chemo? Did that help with the nerve (burning) pain?  My sister's doctors are going to try that next.  Or would getting the chemo by fractionated doses help more?

Thanks, I  certainly appreciate all your input.

 

Karen

RE: Burning hands from the chemo

by MaryAnnM on Sun Aug 09, 2009 12:00 AM

Quote | Reply

Karen,

 I had an unusual side effect similar to your sister's.  I had terrible, terrible, PAINFUL itching.  The nurse told me to use over the counter anti-itch creams.  I also was prescribed some sort of anti-histamine.  None of these things worked at all.  The nurse told me there was nothing they could do and that they would not lower my chemo dose.

 I got to the point that I couldn't take it anymore.  My feet were on fire and the itch was all through my body, including buttocks and vagina.  It wasn't like a mosquito bite itch.  It was a painful sort of itch.  I felt I needed to stop chemo due to this.

It wasn't until I changed oncologists that I got some relief.  He prescribed me Lyrica.  It did not take the problem away 100% but it brought it under control and made it more bearable for me to finish out my chemo treatments.

 The only thing that took it away completely was being off of chemo for about 6 weeks.  Thankfully, all of this burning went away by that time.

I hope this helps.

MaryAnn

RE: Burning hands from the chemo

by dekohl on Mon Mar 19, 2018 07:25 PM

Quote | Reply

Hi Karen, My husband has colon cancer metastatic to the liver since August of 2016. He is on his 5th differant kind of chemo treatment and last Wednesday he also developed the burning in his hands. He spoke to the oncologist and he told him to stop it until the following week. He to said he is not going to continue with that chemo. So hopefully this week the oncologist will try something else. There are differant types of chemo but whether they work or not is the problem. He was on two that did nothing so now he is on this one. The first two stopped working after awhile. Don't get upset with your sister for stopping it. She is the one that has to deal with the side effects. I told my husband what ever he decides even if he has had enough I will be ok with his decission. The doctor asked my husband do you want to go for quallity of life or fight agressively, he chose the agressive action. His quality of life has gone down hill with all the side effects but he is a fighter but I can also see he is getting tired of fighting. I will pray for your sister. 

6 Posts | Page(s): 1 
Subscribe to this message board discussion

Latest Messages

View More

We care about your feedback. Let us know how we can improve your CancerCompass experience.